Ice Storm, Northern Cass
- When
- April 16, 4:00 AM CST to April 17, 11:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A mixture of sleet and freezing rain fell, causing an icy glaze up to 1/2" to accumulate on roads, trees, and power lines. In addition to the precipitation, the head of the lakes area had very strong winds sustained at 35 to 50 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A mixture of sleet and freezing rain fell, causing an icy glaze up to 1/2" to accumulate on roads, trees, and power lines. In addition to the precipitation, the head of the lakes area had very strong winds sustained at 35 to 50 mph. The Aerial Lift Bridge in Duluth reported gusts up to 66 mph. The peak wind at the Duluth Airport was 56 mph. The strong winds closed the port entry of Duluth as the strong east winds packed ice into the ship canal. Numerous trees and and power lines were blown down. The KMart at the Miller Hill Mall location lost part of its roof in the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 16, 2:26 AM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 326 AM CDT WED APR 16 2003 FORECAST CONCERNS ARE ON PCPN TYPES AND WIND. ETA HAS HAD THE BEST HANDLE ON THE CURRENT WEATHER FOR THE PAST TWO DAYS AND WILL FOLLOW. MOSAIC OF AREA 88-DS SHOWS THE PCPN BARELY MAKING INTO THE SOUTHERN TIER OF CWFA AS DRY HIGH PRESSURE IN CANADA IS EFFECTIVELY SUPPRESSING THE PCPN. THE HIGH WILL CONTINUE TO KEEP THE NORTHERN HALF OF THE FA DRY. PCPN TYPES OVER THE SOUTHERN HALF WILL BE A MIX OF -RA/-FZRA/-PL. BRD HAS REPORTED FZRA JUST RECENTLY. WILL TRY TO BUFFER GOING FROM NO PCPN NORTH...TO WET SOUTH. SINCE AMOUNT OF FZRA/PL IS IN QUESTION...WILL CANCEL THE WINTER WEATHER ADVISORY. SFC HIGH IS PUSHED EAST TONIGHT AS UPPER LEVEL BREAKS DOWN FROM APPROACHING UPPER LEVEL SHORT WAVE TROF. THIS WILL ALLOW AN INVERTED SFC TROF TO SET UP OVER WESTERN MN. EXPECT BULK OF THE LIFT AND MOISTURE AS WELL AS PCPN TO OCCUR AHEAD OF THE TROF AS H85 WINDS GO LIGHT AT THE APEX OF THE SFC TROF AND THEREFORE KEEPING THE PCPN FROM WRAPPING AROUND IT. AGAIN MIXED PCPN TYPES EXPECTED THROUGH 06Z. COLD AIR ADVECTING INTO THE NORTHERN HALF OF FA WILL CHANGE PCPN TYPE TO ALL SNOW AFTER 06Z THURSDAY WITH SOME ACCUMULATIONS EXPECTED. SOUTHERN HALF OF FA WILL STILL HAVE MIXED PCPN...BUT MORE OF A -SN/-PL MIX. UPPER LEVEL SHORT WAVE TROF LIFTS NE INTO ONTARIO ON THURSDAY. THIS WILL ALLOW THE SFC TROF TO MOVE THROUGH THE FA. PCPN WILL GRADUALLY END FROM WEST TO EAST. SN WILL BE PCPN TYPE ACROSS THE NORTH WITH MIXED PCPN SOUTH EARLY...THEN BECOMING MIXED DURING THE AFTERNOON BEFORE DIMINISHING. .DLH...NONE. GSF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS ARE IN EFFECT FOR WESTERN LAKE SUPERIOR BEGINNING TONIGHT. SLEET AND FREEZING RAIN WILL BEGIN SOUTH OF DULUTH TONIGHT AND MAY SPREAD NORTHWARD AS FAR AS DULUTH AND THE LAKE SUPERIOR SHORE OF WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALE WARNINGS ARE IN EFFECT FOR WESTERN LAKE SUPERIOR THROUGH WEDNESDAY NIGHT. SLEET OR FREEZING RAIN ARE LIKELYL SOUTH OF DULUTH WEDNESDAY AND ACROSS THE AREA WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
The national radar mosaic for the moment the first event began.
7 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352358, 5352359, 5352360, 5352361, 5352362, 5352461, 5352462.